Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Morristown, TN

August 18, 20184 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Aug 18, 2018, 10:47 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 10:47 PM EDT (02:47 UTC)
Expired
Aug 19, 2018, 2:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:50 PM EDTFLASH FLOOD5 Sw Abingdon, VAFLOODING ON LEE HIGHWAY BETWEEN HALLS BOTTOM ROAD AND OAK PARK DRIVE.
Aug 19, 12:30 AM EDTFLASH FLOOD6 Wsw Abingdon, VAWATER IN HOME AROUND THE 16000 BLOCK OF WYNDALE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS54 KMRX 190247
FFWMRX
VAC167-169-191-520-190615-
/O.NEW.KMRX.FF.W.0025.180819T0247Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1047 PM EDT SAT AUG 18 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southwestern Russell County in southwestern Virginia...
  The City of Bristol in southwestern Virginia...
  Eastern Scott County in southwestern Virginia...
  Washington County in southwestern Virginia...

* Until 215 AM EDT.

* At 1047 PM EDT, local law enforcement reported heavy rain across
  the warned area. Up to two inches of rain have already fallen.
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Bristol Tn, Bristol Va, Abingdon, St. Paul, Nickelsville,
  Collingwood, Castlewood, Holston, Hansonville, Hilander Park,
  Benhams and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3662 8192 3659 8194 3660 8245 3688 8245
      3689 8240 3688 8240 3690 8234 3689 8234
      3690 8231 3688 8204 3674 8182 3661 8181

$$

Moulton
2 follow-up statements
918 
WGUS74 KMRX 190444
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1244 AM EDT SUN AUG 19 2018

VAC167-169-190450-
/O.CAN.KMRX.FF.W.0025.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell VA-Scott VA-
1244 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RUSSELL AND EASTERN SCOTT
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3662 8192 3659 8194 3660 8230 3662 8231
      3671 8233 3673 8230 3677 8219 3680 8211
      3681 8212 3683 8211 3686 8208 3687 8202
      3674 8182 3661 8181

$$

VAC191-520-190615-
/O.CON.KMRX.FF.W.0025.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Bristol VA-Washington VA-
1244 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
WASHINGTON COUNTY AND THE CITY OF BRISTOL...

At 1240 AM EDT, local law enforcement reported that numerous roads 
remain closed. The rain has ended but flood waters still remain 
swift across some locations. No additional rainfall expected. 

Some locations that will experience flooding include...
Bristol Va, Abingdon, Hilander Park, Benhams, Holston and
Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3662 8192 3659 8194 3660 8230 3662 8231
      3671 8233 3673 8230 3677 8219 3680 8211
      3681 8212 3683 8211 3686 8208 3687 8202
      3674 8182 3661 8181

$$

SR
928 
WGUS74 KMRX 190612
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
212 AM EDT SUN AUG 19 2018

VAC191-520-190622-
/O.EXP.KMRX.FF.W.0025.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Bristol VA-Washington VA-
212 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY AND THE CITY OF
BRISTOL WILL EXPIRE AT 215 AM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3662 8192 3659 8194 3660 8230 3662 8231
      3671 8233 3673 8230 3677 8219 3680 8211
      3681 8212 3683 8211 3686 8208 3687 8202
      3674 8182 3661 8181

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:34 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 8:34 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
834 PM EDT Sat Aug 18 2018

.DISCUSSION...
A few adjustments were made to the forecast to better match radar
and satellite trends over the next few hours, but the forecast is
generally on track through the overnight hours. Models indicate
that any elevated convective activity overnight will be mainly in
the southern half, which is reasonable given how the northern half
has been worked over with rain this evening. Low clouds and fog
are expected to blanket most of the area after midnight through
sunrise.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Aug 18, 3:19 PM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Sat Aug 18 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
319 PM EDT Sat Aug 18 2018 /219 PM CDT Sat Aug 18 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast through this evening. Some of the stronger storms could
produce gusty winds and frequent cloud to ground lightning. In
addition, deep moisture in the atmosphere could yield periods of
heavy rainfall possibly resulting in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms possible Sunday but not as
widespread. Some of these storms may be strong with isolated wind
damage and localized flooding possible.

Our attention then turns toward another system that moves in
on Monday and Tuesday. This storm system could produce another
round of potential strong to severe thunderstorms. Once again,
the primary threats will be isolated damaging winds and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:35 PM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, City of Bristol3 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.